New York, 2017

Damaging Winds in New York, September 5, 2017

September 5, 2017 · NWS OKX · 3 events in 1 county or zone

An approaching cold front triggered isolated severe thunderstorms in Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered isolated severe thunderstorms in Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 5, 2:59 PM EST, 54 minutes earlier.

Area forecast discussion, Sep 5, 2:59 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service New York NY
359 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front stalls over the Tri-State area tonight through
Wednesday. A wave of low pressure forms on the front and moves
it off the coast on Thursday as Canadian high pressure slowly
builds in through the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
4 PM Update - convection has developed in Orange County where LI's
are down to -5 C with SBCAPE of 1700 J/KG there.

Otherwise, have keep with the idea of showers slowly working
east and POPs going to likely with a chance for TS overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front stalls over the local area as the front becomes
aligned with the wind flow aloft. Although CAPE diminishes with
the loss of daytime heating, sufficient speed shear and lift
will exist and thus the continue the chance for TS.

POP's on Thursday go to categorical as synoptic lift is enhanced
by right-entrance region of a 120-130 kt jet streak in the
upper levels and develops a surface low pressure wave on the
front.

The surface wave lifts north overnight Wednesday leaving us in
westerly cold air advection.

Have gone with the warmer GFS solution for the temperature
forecast as it subjectively appears the GFS is closer with the
current precipitation fields. Also, the GFS is closer to the
ECMWF MOS data.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
At the start of the period, a highly amplified upper flow will
feature a full latitude trough east of the Mississippi River Valley
and ridging over the intermountain west. The pattern gradually
translates east while dampening with the upper trough slowly
shifting east of the area Saturday night. NWP is in good agreement
with the H5 pattern into the weekend. The GFS continues to be more
progressive than the ECMWF and GGEM with the departing upper low on
Sunday. This looks to have little impact on sensible weather across
the region this weekend into early next week as a large area of high
pressure builds into the region with dry, cool conditions. This high
will also serve as blocking mechanism as Hurricane Irma remains well
to the south, tracking near the Florida Peninsula and into the
southeast late in the weekend into early next week. Refer to the
latest products from the National Hurricane Center for details on
Irma.

Showers will be a possibility on Thursday, mainly in the morning, as
mid-level frontogenetic forcing exits to the east.
There will also be a low chance of showers Friday and perhaps
Saturday afternoons with the upper trough passing through.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A cold front slowly approaches from the west into Wednesday,
then begins to cross the area Wednesday afternoon.

VFR through this afternoon. Conditions lower to MVFR throughout
overnight, with IFR probable at KGON. There is a low chance of
IFR elsewhere, with best chance at KBDR and KISP. Showers, with
possibly an embedded thunderstorm, move into far western
terminals around 00z, city terminals around 4-6z, and eastern
terminals 9-12z. Intermittent showers then continue through the
TAF period.

S-SSW winds 10-15G20-25KT this afternoon, becomes light and
variable throughout this evening. S flow develops at under 10 kt
at coastal/city terminals by mid morning Wednesday.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Sustained S winds around 15KT with
gusts up to 25KT possible for the afternoon/evening push.

KLGA TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Sustained S winds around 15KT
with gusts up to 20KT possible for the afternoon/evening push.

KEWR TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Wind gusts up to 20 kt out of the
SSW possible for the afternoon/evening push.

KTEB TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Wind gusts up to 20 kt out of the
SSW possible for the afternoon/evening push.

KHPN TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours.

KISP TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Wind gusts up to 20 kt out of the
S possible for the afternoon/evening push.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday afternoon-night...MVFR possible in showers and
thunderstorms.
.Thursday-Thursday night...MVFR or lower possible in showers
early Thursday morning, otherwise VFR. W-NW winds G15-20kt
possible.
.Friday...VFR. Slight chance of mainly afternoon showers at
northern terminals.
.Friday night-Sunday...VFR.

&&

.MARINE...
SCA remains on the ocean waters through tonight for winds and
seas meeting minimal advisory criteria. There may be occasional
gusts to 25 kt over the South Shore Bays this evening.

Winds diminish below criteria late tonight, however, Ocean seas
will likely remain at 5 ft or greater on Wednesday. Expect a
Small Craft Advisory for Hazardous Seas being posted overnight
for Wednesday.

Swells from distant hurricane Irma will keep seas above 5 ft on the
ocean waters into the weekend. The swells will also result in
rough conditions near the inlets and at the entrance to Long
Island Sound. Winds may approach SCA levels late Thu/Thu night
otherwise they are forecast to remain at sub-advsy levels. Refer
to the latest products from the National Hurricane Center for
details on Irma.

Winds and seas on the non-ocean waters will remain below Small Craft
Advisory levels.

&&

.HYDROLOGY...
Rain overnight through late Wednesday night are forecast to
total in the 1.0" to 1.5" range with highest amounts to the
east.

Due to the extended time range for the rainfall to occur, only minor
flooding of known urban/poor drainage areas is anticipated. Most
areas will receive little to no impacts.

No hydrologic issues are anticipated from Thursday into early
next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...Tongue
NEAR TERM...Tongue
SHORT TERM...Tongue
LONG TERM...24
AVIATION...Maloit
MARINE...24/Tongue
HYDROLOGY...24/Tongue
Hazardous weather outlook, Sep 5, 9:19 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
1019 AM EDT Tue Sep 5 2017

NYZ075-080-081-178-179-061100-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
1019 AM EDT Tue Sep 5 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for an extended period of high rip current risk exists
through this weekend as swells from distant Hurricane Irma build
towards the area. Refer to the latest statements from the National
Hurricane Center for the latest information on Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ004-006-103>108-NYZ069>074-078-079-176-177-061100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
1019 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-061100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1019 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-NYZ067-068-061100-
Western Passaic-Orange-Putnam-
1019 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms late this afternoon
into early this evening that could produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Sep 5, 3:16 PM EST, 37 minutes before
Special Weather Statement
National Weather Service New York NY
416 PM EDT TUE SEP 5 2017

NYZ067>070-052100-
Putnam-Rockland-Northern Westchester-Orange-
416 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...

At 416 PM EDT, a strong thunderstorm was located over Harriman, or
near Monroe, moving northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Harriman around 420 PM EDT.
  West Point around 435 PM EDT.
  Peekskill around 440 PM EDT.
  Cold Spring and New Windsor around 450 PM EDT.
  Newburgh around 455 PM EDT.
  Fahnestock State Park around 500 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4152 7400 4150 7400 4150 7399 4146 7400
      4144 7398 4149 7393 4151 7375 4142 7365
      4115 7413 4128 7429 4153 7399
TIME...MOT...LOC 2016Z 227DEG 23KT 4127 7414

NV

The radar

The Brookhaven radar (KOKX), 104 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
September 5, 3:53 PM EST
Where
Putnam County, 1.66 mi NW of Osoawana Corners to 1.55 mi NNW of Osoawana Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.388, -73.891

Trees were reported down on Canopus Hill Road, east of Route 9.

Thunderstorm Wind, Putnam

When
September 5, 3:55 PM EST
Where
Putnam County, 0.62 mi SSW of Manitou
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.322, -73.976

Trees were reported down on New York State Route 9D, one-quarter of a mile north of Bear Mountain Bridge.

Thunderstorm Wind, Putnam

When
September 5, 4:19 PM EST
Where
Putnam County, 0.8 mi SSW of Putnam Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.459, -73.556

A tree was reported down near 450 East Branch Road in Putnam Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723052, 723050, 723053.